Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 46, NWS Lincoln, IL

July 9, 2004Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 9, 2004, 6:12 PM CDT for Knox County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2004, 6:12 PM CDT (23:12 UTC)
Expired
Jul 10, 2004, 12:15 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:00 PM CDTFLASH FLOODGalesburg, ILWATER ON ROADS IN THE CITY OF GALESBURG. SOME ROADS BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 092314
FFWILX
ILC095-100515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
612 PM CDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1215 AM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN HAS FALLEN IN KNOX COUNTY. 1.50 TO 2 INCHES OF   
RAIN HAS BEEN ESTIMATED SINCE 5 PM.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS   KNOX 
COUNTY. RAINFALL AMOUNTS WILL LIKELY RANGE FROM TWO TO THREE INCHES 
BY 8 PM. THESE RAINFALL AMOUNTS WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4113 9000 4074 9001 4072 9043 4113 9042

$$

AUTEN
2 follow-up statements
000 
WGUS73 KILX 100113
FFSILX
ILC095-100515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
813 PM CDT FRI JUL 9 2004

...A FLASH FLOOD WARNING CONTINUES FOR KNOX COUNTY UNTIL 1215 AM
CDT...

AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING OVER KNOX COUNTY. 2 TO 3 INCHES OF RAIN
HAS BEEN ESTIMATED SINCE 5 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED
AREAS BY FOOT OR AUTOMOBILE.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4114 9008 4084 9004 4082 9039 4113 9035

$$

BAK
000 
WGUS73 KILX 100345
FFSILX
ILC095-100400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1045 PM CDT FRI JUL 9 2004

...THE FLASH FLOOD WARNING FOR KNOX COUNTY HAS BEEN CANCELLED...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4112 9002 4074 9002 4075 9044 4113 9044

$$

BYRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:29 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 9, 2:29 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUL 9 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD WEAK LOW PRESSURE CENTERED
OVER THE CENTRAL PLAINS...WITH A VERY SLOW MOVING WARM FRONT
EXTENDING EAST ACROSS ILLINOIS FROM JUST NORTH OF QUINCY TO JUST
SOUTH OF DANVILLE. A VERY WARM AND HUMID AIRMASS WAS IN PLACE TO THE
SOUTH OF THIS BOUNDARY...WITH WIDESPREAD TEMPERATURES IN THE 80S AND
DEW POINTS IN THE 70S. THE POSITION OF THIS BOUNDARY AND THE
ASSOCIATED BOUTS OF DIURNAL AND NOCTURNAL SHOWERS/STORMS ARE THE
MAIN CONCERNS OVER THE NEXT FEW DAYS.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE PERIOD. HOWEVER...
THEY DO HAVE EXPECTED DIFFERENCES IN THE HANDLING OF THE EXPECTED
CONVECTION. OUTSIDE OF THE OBVIOUS GFS FEEDBACK BULLSEYES...IT IS
HARD TO FAVOR ONE SOLUTION OVER ANOTHER AT THIS POINT. FAVOR THE
RELATIVELY COOLER DAYTIME HIGHS OF THE MET/MAV GUIDANCE GIVEN
CONVECTION/DEBRIS POTENTIAL...OVERNIGHT LOWS ARE CLOSE AND
REASONABLE.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RELATIVELY FLAT UPPER
RIDGE...WITH ITS AXIS CURRENTLY OVER THE PLAINS...WILL GRADUALLY
BUILD EAST THROUGH THE PERIOD. OCCASIONAL IMPULSES WILL RIDE DOWN
THE BACK SIDE OF THE RIDGE INTO THE MIDWEST/GREAT LAKES REGION. THE
NEARLY STATIONARY FRONTAL BOUNDARY THAT EXTENDS ACROSS ILLINOIS WILL
MOVE LITTLE OVER THE NEXT COUPLE OF DAYS...THOUGH IT WILL FINALLY
LIFT A BIT TO THE NORTH BY MONDAY AS THE RIDGE CONTINUES TO BUILD.
THIS PATTERN IS CONDUCIVE FOR VERY UNSETTLED WEATHER ACROSS FORECAST
AREA.

NOCTURNAL MCS DEVELOPMENT IS EXPECTED NIGHTLY...WITH A STRONG LOW
LEVEL JET EXPECTED TO DEVELOP OVER THE PLAINS. THICKNESS SCHEMES AND
PROPAGATION VECTORS SUGGEST THE MCS/S WILL TREND TOWARD THE FORECAST
AREA BY MORNING...WITH NORTHERN SECTIONS NORTH OF THE FRONTAL
BOUNDARY MOST FAVORED. THE FAVORED LOCATIONS FOR MCS PROPAGATION
WILL SHIFT NORTH WITH TIME AS THE UPPER RIDGE BUILDS AND THE FRONT
LIFTS NORTH.

AS FAR AS DIURNAL CONVECTION IS CONCERNED...VERY GOOD INSTABILITY OF
AT LEAST 3000 J/KG WITH LITTLE/NO CAP IS EXPECTED EACH AFTERNOON
DURING THE PERIOD. HOWEVER...THERE DOES NOT APPEAR TO BE MUCH OF A
FOCUS FOR ORGANIZED CONVECTION ASIDE FROM THE SURFACE BOUNDARY
(WHICH WILL BE MOVING NORTH WITH TIME). ALSO...WIND FIELDS ARE QUITE
WEAK AND FREEZING LEVELS ARE HIGH. THIS SET UP WOULD SEEM TO FAVOR
HEAVY RAINFALL OVER MOST OTHER SEVERE WEATHER TYPES GIVEN THE SLOW
EXPECTED MOVEMENT OF ANY STORMS AND PRECIPITABLE WATER VALUES
APPROACHING 2 INCHES. THE THREAT FOR DOWNBURSTS AS CELLS COLLAPSE
WILL ALSO NEED TO BE MONITORED.

LONG TERM...TUESDAY THROUGH FRIDAY...SAME AS IT EVER WAS... A
BROAD...FLAT RIDGE WILL BE IN PLACE AT THE START OF THE PERIOD
ACROSS THE UNITED STATES. SEVERAL WAVES WILL ATTEMPT TO DIVE DOWN
THE EAST SIDE OF THE RIDGE OVER THE EASTERN U.S. AND WILL PUSH THE
FRONTAL BOUNDARY INTO NORTHERN ILLINOIS. THIS SCENARIO WILL PROVIDE
REGION WITH SEASONABLY WARM CONDITIONS...WITH A DAILY RISK OF
CONVECTION (ESPECIALLY NEAR THE FRONTAL BOUNDARY. THE ULTIMATE
SHOWER/STORM RISK WILL BE DETERMINED BY WHERE THE FRONT LIES EACH
DAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK
Hazardous weather outlook, Jul 9, 11:15 AM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT FRI JUL 9 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER PARTS OF CENTRAL AND
SOUTHEAST ILLINOIS...ESPECIALLY AFTER 2 PM THIS AFTERNOON...AND THIS
EVENING ALONG A SLOW MOVING WARM FRONT. ALTHOUGH NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...A FEW OF THE STORMS MAY PRODUCE VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME ALONG WITH GUSTY STRAIGHT LINE
WINDS. ALONG AND JUST NORTH OF THE WARM FRONT LATE THIS AFTERNOON...
AN ISOLATED TORNADO IS POSSIBLE. THE THUNDERSTORM THREAT WILL
CONTINUE OVERNIGHT WITH THE PRIMARY THREAT BEING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CENTRAL ILLINOIS WILL BE IN A VERY WARM AND HUMID AIR MASS DURING THE
PERIOD WITH ALMOST A DAILY CHANCE FOR SCATTERED THUNDERSTORMS.
THERE MAY BE A TEMPORARY BREAK IN THE RAINFALL BY MIDWEEK...HOWEVER
ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS MAY PUSH ACROSS THE
MIDWEST WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON
OR EVENING.

PLAHMER/SMITH

In the hours before

Local storm report, Jul 9, 5:18 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             LEXINGTON               40.64N 88.78W
07/09/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

0440 PM     HAIL             TOWANDA                 40.56N 88.90W
07/09/2004  1.00 INCH        MCLEAN             IL   EMERGENCY MNGR

&&

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:30 PM CDTSevere Thunderstorm WarningILXMcLean60 min
Jul 9, 4:53 PM CDTSevere Thunderstorm WarningILXChampaign67 min
Jul 9, 5:20 PM CDTSevere Thunderstorm WarningILXVermilion55 min
Jul 9, 5:25 PM CDTSevere Thunderstorm WarningILXKnox65 min
Jul 9, 5:53 PM CDTFlash Flood WarningILXVermilion4 hr
Jul 9, 6:15 PM CDTFlash Flood WarningILXChampaign4 hr
Jul 9, 6:20 PM CDTSevere Thunderstorm WarningILXPeoria55 min
Jul 9, 6:26 PM CDTSevere Thunderstorm WarningILXStark49 min
Jul 9, 6:55 PM CDTSevere Thunderstorm WarningILXMarshall65 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.